Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 69, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 10, 2017, 5:04 PM MST for Pima County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2017, 5:04 PM MST (00:04 UTC)
- Expired
- Aug 10, 2017, 5:45 PM MST
- In force
- 41 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 72 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.1 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 2970 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
136 WUUS55 KTWC 110004 SVRTWC AZC019-110045- /O.NEW.KTWC.SV.W.0069.170811T0004Z-170811T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 504 PM MST THU AUG 10 2017 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... Northeastern Pima County in southeastern Arizona... * Until 545 PM MST * At 504 PM MST, a severe thunderstorm was located near Flowing Wells, or 8 miles southeast of Marana, moving northwest at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Tucson, Oro Valley, Marana, Flowing Wells, Avra Valley, Casas Adobes, Tortolita, Saguaro National Park West, Picture Rocks and Catalina Foothills. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3237 11093 3219 11105 3246 11159 3248 11121 TIME...MOT...LOC 0004Z 127DEG 32KT 3231 11108 HAIL...<.75IN WIND...60MPH $$ Francis
2 follow-up statements
808
WWUS55 KTWC 110024
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
524 PM MST THU AUG 10 2017
AZC019-110045-
/O.CON.KTWC.SV.W.0069.000000T0000Z-170811T0045Z/
Pima-
524 PM MST THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR NORTHEASTERN PIMA COUNTY...
At 523 PM MST, a severe thunderstorm was located near Marana, moving
northwest at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Blowing dust
will restrict visibility to generally around 1 mile but
also lower at times.
Locations impacted include...
Tucson, Oro Valley, Marana, Flowing Wells, Avra Valley, Casas Adobes,
Tortolita, Saguaro National Park West, Picture Rocks and Catalina
Foothills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3237 11093 3219 11105 3246 11159 3248 11121
TIME...MOT...LOC 0023Z 127DEG 32KT 3241 11124
HAIL...<.75IN
WIND...60MPH
$$
Francis703
WWUS55 KTWC 110046
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
546 PM MST THU AUG 10 2017
AZC019-110055-
/O.EXP.KTWC.SV.W.0069.000000T0000Z-170811T0045Z/
Pima-
546 PM MST THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY HAS
EXPIRED...
The storm which prompted the Severe Thunderstorm Warning has
weakened and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3237 11093 3219 11105 3246 11159 3248 11121
TIME...MOT...LOC 0045Z 127DEG 32KT 3250 11139
$$
FrancisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:33 PM MST, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 10, 1:33 PM MST, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 133 PM MST Thu Aug 10 2017 .SYNOPSIS...Monsoon moisture has returned to the region with daily shower and thunderstorm activity continuing into next week. As a result of the increase in moisture afternoon temperatures will settle back to more average levels through the weekend. && .DISCUSSION...The 18Z sounding was rather respectable with shear and instability which results in a potential for strong, well structured storm development. Approaching MCV will help with forcing this afternoon and evening. Currently the best low level convergence is located across much of the southern most part of the forecast area where storms are beginning to develop and the best upper level divergence is across western Pima county where CA Models are indicating significant development later today. Overall feel the best "action" will occur across Pima, Santa Cruz and western most Cochise county although can't rule out a storm anywhere. As the MCV continues to move north tonight combined with the lingering moisture and left over instability all that should allow for some overnight convection here and there although would not expect it to be strong. For Friday we will likely end up with a more down day as the MCV will be north of the area leaving our area in an unfavorable location for development. That said the low level moisture combined with sunshine should be able to kick off at least some activity Friday afternoon and then mainly over higher terrain. This weekend we are expecting the activity to pick up again with a moisture surge and a weak trough for a focusing mechanism. At this range details are lacking so stay tuned. At least with all the expected activity and moisture high temperatures should be tempered some. Looking further out ahead it appears that SW flow will develop over the region allowing for drying to gradually take hold through the week. && .AVIATION...Valid thru 12/00Z. SCT-BKN clouds at 7k-12k ft AGL this afternoon/evening with scattered to numerous TSRA/SHRA persisting thru 11/05Z then ISOLD-SCT -SHRA/TSRA continuing through the night. MVFR ceilings and visibilities near stronger TSRA along with strong and gusty outflows possible with TSRA. After 11/15Z SCT-BKN 6-12k with ISOLD-SCT -TSRA/-SHRA after 11/19Z. Outside of storms SFC winds generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Active this evening with plenty of storms expected, especially western areas. Then Friday is expected to be more of a down monsoon day with fewer storms. Plenty of moisture will be over the area this weekend which should result in plenty of activity this weekend then slowly ramping down through next week. Humidity levels will remain elevated through at least the early part of next week with typical mid summer winds. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && PUBLIC...Cerniglia AVIATION....Cerniglia FIRE WEATHER...Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 10, 2:14 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
214 PM MST THU AUG 10 2017
AZZ501-502-102200-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
214 PM MST THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL
300 PM MST...
At 213 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Organ Pipe National Monument, or 42 miles west of
Sells, moving north at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Organ Pipe National Monument, Ali Chuk, Lukeville, Gu Vo and Pia Oik.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3198 11299 3216 11254 3179 11243 3178 11251
3189 11284
TIME...MOT...LOC 2113Z 160DEG 13KT 3188 11259
MeyerSpecial weather statement, Aug 10, 3:45 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
345 PM MST THU AUG 10 2017
AZZ501-502-102330-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
345 PM MST THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
430 PM MST...
At 344 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of Ajo, or 39 miles south of Gila Bend, moving northwest
at 10 mph.
Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with this storm, followed by heavy rain.
Locations impacted include...
Ajo and Why.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall will also occur with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3251 11296 3250 11265 3227 11255 3226 11289
3246 11305
TIME...MOT...LOC 2244Z 154DEG 10KT 3239 11274
MeyerLocal storm report, Aug 10, 4:48 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
448 PM MST THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 5 NE DAVIS-MONTHAN AIR 32.23N 110.82W
08/10/2017 PIMA AZ TWITTER
SPEEDWAY/PANTANO... SEVERAL LARGE TREES DOWN AT APT
COMPLEX... POWER LOST
&&
EVENT NUMBER TWC1700059
RHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:11 PM MST | Special Weather Statement | TWC | Santa Cruz | 49 min |
| Aug 10, 5:12 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 4 hr |
| Aug 10, 5:17 PM MST | Special Weather Statement | TWC | Pima | 43 min |
| Aug 10, 5:54 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 39 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.